Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Albany, NY

August 4, 2017Hamilton County, New York

NWS Albany, NY issued this special weather statement at Aug 4, 2017, 10:47 PM EDT for Hamilton County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 10:47 PM EDT (02:47 UTC)
Expired
Aug 4, 2017, 11:45 PM EDT
In force
58 min
Issued by
NWS Albany, NY

County Hamilton County, NY

The radar

The Ft Drum radar (KTYX), 99 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS81 KALY 050247
SPSALY

Special Weather Statement
National Weather Service Albany NY
1047 PM EDT FRI AUG 4 2017

NYZ033-038-050345-
Hamilton-Southern Herkimer-
1047 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HAMILTON AND
EAST CENTRAL HERKIMER COUNTIES...

At 1047 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Lake Eaton Campground to
7 miles southeast of Eighth Lake Campground to 8 miles northwest of
Stratford. Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Golden Beach Campground around 1100 PM EDT. 
  Blue Mountain Lake, Lake Durant Campground and Forked Lake Public 
  Campground around 1115 PM EDT. 
  Lake Eaton Campground around 1125 PM EDT. 
  Speculator and Lewey Lake Campground around 1145 PM EDT. 

Other locations impacted by these storms include Eagle Nest, Perkins
Clearing, Rudeston, West Canada Lakes, Clockmill Corners, Catlin
Lake, Deerland, Mountain Home, Sled Harbor and Sabael.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4397 7425 4392 7434 4381 7421 4382 7420
      4359 7430 4328 7470 4329 7471 4328 7471
      4312 7491 4410 7450 4412 7428
TIME...MOT...LOC 0247Z 220DEG 31KT 4409 7448 4367 7465 4324 7483 

$$

BGM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:53 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 4, 7:53 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Albany NY
753 PM EDT Fri Aug 4 2017

.SYNOPSIS...
Warm and humid conditions will remain in place through
tonight.  This will keep the threat for additional showers and
thunderstorms in the forecast. Showers and thunderstorms increase
tonight into early Saturday along and ahead of a cold front. A
cooler and drier air mass is expected for the remainder of the
weekend before more wet weather arrives for early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Severe activity has been confined to northern 1/3 of CWA this
afternoon. Recent reports of some trees down in Herkimer County
prompted issuance of latest round of warnings.

This update tracks with HRRR and radar. Generally a break in the
SHRA/TSRA activity through the evening hours into the early
morning hours.

CAMs suggest the frontal band will work into the
western Adirondacks and Mohawk Valley around midnight or just
before. The instability will be waning even as the wind field
increases, likely resulting in a weakening trend to the
convection. Cannot rule out some gusty winds especially over
western parts of our forecast area with any lingering
instability given fairly strong low-level wind fields, but
overall the trend should be a weakening one with eastward
extent. Locally heavy rainfall will be a possibility given storm
motions somewhat parallel to the boundary, but overall the
system will be progressive enough to limit the flooding threat.
Rainfall may not reach the Hudson Valley until closer to 09-12Z.
It will be a mild night with a southerly gradient in place.
Areas around the Capital District may not fall below 70F with
gusty southerly winds up the valley.

At 12Z, model consensus supports a frontal position roughly
along or just west of the Hudson Valley. Main question will be
if any destabilization can occur to the east of the front to
support an additional convective threat. Given the likely
presence of prefrontal clouds and precipitation and early
frontal passage, this potential is questionable. However, NAM
still generates MLCAPE of 1000-1500 J/kg east of the Hudson by
18Z, with deep- layer shear around 40 kt. SPC marginal risk from
the Hudson eastward appears to handle this situation properly.
Best potential for thunderstorms and severe weather is over our
western New England counties. Otherwise, a drying and clearing
trend will occur behind the front from west to east. Dewpoints
drop into the mid- 50s to lower 60s by the afternoon hours, with
a moderate westerly breeze. H850 temps drop to around +7C over
Lake Ontario, whose average surface temp is around 22C, so could
be looking at some lake-effect clouds and showers over the
western Adirondacks by late in the day.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Quiet weather Saturday night into Sunday as upper flow becomes
zonal upstream of the passing trough. Lows finally back into the
50s under mostly clear skies Saturday night, with some upper 40s
in the higher terrain. A bit breezy again on Sunday with highs a
few degrees below normal in the upper 60s to upper 70s.

Sunday night into Monday, a broad trough will deepen over the
Western Great Lakes, sharpening as it tracks toward the
Northeastern US. A surface low is expected to develop downstream
of the trough over the eastern seaboard. Still various solutions
on the track and strength of the low, with the ECMWF on the
stronger, northern end of the envelope (developing a seasonably
strong low within a coupled upper jet structure), and the GFS on
the weaker, southern end. Enough consensus for likely PoPs for
the northern half for Monday and categorical for the southern
half. Should the ECMWF verify, we could be looking at a
widespread, steady, moderate rainfall event. Regardless, it
looks to be cool with temperatures struggling to reach 70 in the
warmest spots. While most of the rainfall looks to occur Monday,
it could start in spots late Sunday night.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Those seeking relief from the heat are in luck as the extended
period will feature temperatures running slightly below normal for
early August (normal highs low 80s) accompanied with lower humidity
levels. Besides seasonably cool temperatures, we can also expect a
mix of pleasant days with high pressure in control along with
unsettled days that bring threats of showers and possible
thunderstorms.

Based on current guidance, the start of the extended outlook looks
wet as our rather robust low pressure system from Monday could
linger pasted sunset. While there is still uncertainty on exact
timing, given the impressive dynamics including an intensifying
shortwave in the Great Lakes and 95-105kt 300mb jet over the
Northeast, rain could continue into the evening. For now, have high
end chance POPS N/W of the Capital District and likely POPS in
southeastern zones (western MA, NW CT and lower Hudson Valley)
Monday evening as the system exits into New England. Due to the
dynamics, south/eastern areas could even see periods of steady rain
during this time with both the Euro and Canadian in agreement on
this solution.

Most of the rain should be out by daytime Tuesday but the associated
upper level trough swings into the Northeast during the day which
could lead to returning isolated to scattered showers. Guidance does
show a H850 cold pool of 7-8C moving into the northern CWA so may
even have to monitor potential hail/graupel, especially if enough
sun peaks through during the afternoon hours. Temperatures Tuesday
should be warmer than Monday but still below normal reaching only
into the low - mid 70s. In addition, northerly surface winds could
be a bit breezy Tuesday as well as a 1020-1025mb high from the Ohio
Valley nosing into the region behind out departing low.

High pressure takes control Wednesday giving us a very pleasant day
with temperatures near to slightly below normal in the mid - upper
70s. The high shifts into New England Thursday and returned
southwesterly flow sets up over the area so we should reach around
80 with dew points rising a bit as well.

Friday and Saturday turn more unsettled as our next shortwave exits
the Midwest and with southwesterly flow in place, instability could
lead to threats of showers and thunderstorms. Temperatures should
increase to around normal with dew points on the rise as well.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Looks like all terminals should be dry over the next several
hours. Nearest thunderstorm activity is across the Adirondacks
west of KGFL and moving north. Hi resolution models point toward
a lull in the activity.

A cold front working across western NY will approach the
terminals toward sunrise Saturday. Models suggest limited
instability in place with morning FROPA. For now, while
acknowledging chances of TSRA with front, chances are too low to
include in the TAFs.

There will be a light breeze this evening. That should keep IFR
BR/FG at bay for most locations. I did include a period of IFR
BR at KPSF tonight given some clearing.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: High Operational Impact. Likely SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A cold front will pass through the region tonight into early
Saturday, bringing widespread showers and thunderstorms to the
area. Rainfall is expected to linger into Saturday from the
Hudson Vally eastward, with a drying trend from west to east
during the day. A cooler and drier airmass will continue to
filter in on Sunday, with RH values falling into the mid-40s to
mid-50s. Westerly winds may gust to 20-25 mph behind the front
Saturday and during Sunday afternoon. Another widespread
rainfall event is expected for Monday.

&&

.HYDROLOGY...
Widespread showers and thunderstorms, some containing heavy
rainfall, are expected tonight into Saturday morning as a cold
front moves east across the region. Localized ponding of water
in low lying/poor drainage and urban areas will be possible, but
progressive nature of the system will limit the flooding
threat. Additional showers and thunderstorms are likely for
areas east of the Hudson Valley Saturday morning into early
afternoon.

Dry weather will build in for later Saturday afternoon and
Sunday.

Another widespread rainfall event is expected late Sunday night
into Monday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Thompson
NEAR TERM...Thompson/OKeefe
SHORT TERM...Thompson
LONG TERM...Speciale
AVIATION...OKeefe
FIRE WEATHER...BGM/Thompson
HYDROLOGY...BGM/Thompson
Hazardous weather outlook, Aug 4, 9:14 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
914 PM EDT Fri Aug 4 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
914 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. There is a marginal risk
for severe thunderstorms as a cold front approaches the region.
Isolated damaging wind gusts would be the greatest potential hazard
from these thunderstorms, along with frequent cloud to ground
lightning strikes. Brief heavy rainfall will accompany any
thunderstorm that could lead to ponding of water in low lying, poor
drainage and urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The marginal risk for severe thunderstorms continues through early
Saturday afternoon, as a cold front moves across the region.
Isolated
damaging wind gusts would be the greatest potential hazard from
these thunderstorms, along with frequent cloud to ground lightning
strikes. The best potential for severe thunderstorms is east of the
Hudson Valley.

In addition, locally heavy rainfall could lead to ponding of
water in low lying, poor drainage and urban areas into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OKeefe

In the hours before

Local storm report, Aug 4, 10:05 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1005 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     1 E NORTH WINFIELD      42.93N  75.17W
08/04/2017                   HERKIMER           NY   911 CALL CENTER

            TREE DOWN.

&&

EVENT NUMBER ALY1704034

CS
Local storm report, Aug 4, 10:09 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1009 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     HERKIMER                43.03N  74.99W
08/04/2017                   HERKIMER           NY   911 CALL CENTER

            TREE DOWN.

&&

EVENT NUMBER ALY1704035

CS
Local storm report, Aug 4, 10:11 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1011 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     HERKIMER                43.03N  74.99W
08/04/2017                   HERKIMER           NY   911 CALL CENTER

            TREE AND WIRES DOWN.

&&

CORRECTED REMARKS

EVENT NUMBER ALY1704035

CS
Local storm report, Aug 4, 10:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1039 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     9 SW LONG LAKE          43.88N  74.55W
08/04/2017                   HAMILTON           NY   911 CALL CENTER

            TREE AND WIRES DOWN.

&&

EVENT NUMBER ALY1704036

CS
Local storm report, Aug 4, 10:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1044 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     2 ENE OHIO              43.33N  74.94W
08/04/2017                   HERKIMER           NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1704037

CS
Special weather statement, Aug 4, 10:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1047 PM EDT FRI AUG 4 2017

NYZ033-038-050345-
Hamilton-Southern Herkimer-
1047 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HAMILTON AND
EAST CENTRAL HERKIMER COUNTIES...

At 1047 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Lake Eaton Campground to
7 miles southeast of Eighth Lake Campground to 8 miles northwest of
Stratford. Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Golden Beach Campground around 1100 PM EDT.
  Blue Mountain Lake, Lake Durant Campground and Forked Lake Public
  Campground around 1115 PM EDT.
  Lake Eaton Campground around 1125 PM EDT.
  Speculator and Lewey Lake Campground around 1145 PM EDT.

Other locations impacted by these storms include Eagle Nest, Perkins
Clearing, Rudeston, West Canada Lakes, Clockmill Corners, Catlin
Lake, Deerland, Mountain Home, Sled Harbor and Sabael.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4397 7425 4392 7434 4381 7421 4382 7420
      4359 7430 4328 7470 4329 7471 4328 7471
      4312 7491 4410 7450 4412 7428
TIME...MOT...LOC 0247Z 220DEG 31KT 4409 7448 4367 7465 4324 7483

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:03 PM EDTSpecial Weather StatementALYHerkimer42 min
Aug 5, 11:10 AM EDTSpecial Weather StatementALYWashington50 min
Aug 5, 11:44 AM EDTSpecial Weather StatementALYRensselaer, Washington46 min
Aug 5, 12:39 PM EDTSpecial Weather StatementALYRensselaer66 min
Aug 5, 12:45 PM EDTAreal Flood AdvisoryALYWashington2 hr
Aug 5, 2:01 PM EDTSpecial Weather StatementALYRensselaer44 min
Aug 5, 2:47 PM EDTSpecial Weather StatementALYRensselaer43 min
Aug 5, 3:04 PM EDTSpecial Weather StatementALYBennington26 min
Aug 5, 3:41 PM EDTSpecial Weather StatementALYWindham34 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.